Alert archive / Georgia / Tornado Warnings in 2004
Tornado Warning 45, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at Sep 5, 2004, 9:00 PM EDT for Atkinson County, Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 5, 2004, 9:00 PM EDT (01:00 UTC)
- Expired
- Sep 5, 2004, 9:30 PM EDT
- In force
- 30 min
- Issued by
- NWS Jacksonville, FL
- Area
- Counties, with a storm outline in the text
County Atkinson County, GA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 5, 8:35 PM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 1.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 498 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 529 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
461
WFUS52 KJAX 060059
TORJAX
GAC003-060130-
/X.NEW.KJAX.TO.W.0025.040906T0100Z-040906T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
900 PM EDT SUN SEP 5 2004
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
* TORNADO WARNING FOR...
NORTHWESTERN ATKINSON COUNTY IN SOUTHEAST GEORGIA
THIS INCLUDES THE CITY OF WILLACOOCHEE
* UNTIL 930 PM EDT
* AT 855 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A TORNADO 6 MILES EAST OF WILLACOOCHEE...OR ABOUT 6 MILES NORTHWEST
OF PEARSON...MOVING WEST AT 45 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE
WILLACOOCHEE AREA.
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 800-499-1594 TO REPORT
SEVERE WEATHER.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SUNDAY EVENING FOR
NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA. A TORNADO WATCH ALSO
REMAINS IN EFFECT UNTIL 600 AM EDT MONDAY MORNING FOR NORTHEASTERN
FLORIDA AND SOUTHEAST GEORGIA.
LAT...LON 3140 8295 3126 8294 3126 8302 3125 8304
3131 8304 3134 8306 3135 8309 3141 8313
3141 8297
$$
HESSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Sep 5, 8:35 PM EDT, 25 minutes earlier.
Area forecast discussion, Sep 5, 8:35 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
835 PM EDT SUN SEP 5 2004
ISSUING UPDATES FOR TORNADO WATCH 802 VALID UNTIL 6 AM. NO OTHER
CHANGES AT THIS TIME.
CAMP
PREVIOUS DISCUSSION FOLLOWS.
-----------------------------------------------------------------
...FRANCES OVER CENTRAL PENINSULA...
.SHORT TERM...HURRICANE FRANCES OVER CENTRAL FLORIDA ABOUT 55 MILES
EAST OF TAMPA MOVING WNW. HEAVY RAINFALL...STRONG GUSTY WINDS...AND
POSSIBILITY OF TORNADOES WILL CONTINUE INTO TONIGHT. TORNADO WATCH
EXTENDED UNTIL 9 PM. TPC TRACKS FRANCES TO JUST NORTH OF TAMPA THIS
EVENING AND THEN INTO NE GULF OF MEXICO BY MONDAY MORNING...AND INTO
FL PANHANDLE AND ALABAMA MONDAY NIGHT AND TUESDAY. 12Z GFS MODEL
FAIRLY CLOSE TO THIS SCENARIO SO WILL FOLLOW THIS MODEL. THUS HIGH
POPS WILL CONTINUE THROUGH MONDAY. WILL CONTINUE INLAND HIGH WIND
WARNING OVER INTERIOR NE FL TONIGHT ALONG WITH FLOOD WATCH...WILL
ALSO EXPAND FLOOD WATCH TO COVER ALL OF GA COUNTIES AS HEAVY RAINFALL
SHIFTS N ALONG WITH STORM CENTER.
.LONG TERM...EXTENDED PERIOD RETURNS TO MORE NORMAL AS UPPER RIDGE
BUILDS OVER S FL WITH BROAD TROUGHING HANGING TO THE WEST. SW FLOW
OVER AREA WILL MEAN NEAR CLIMO POPS/TEMPS.
&&
.MARINE...TROPICAL STORM FORCE WINDS OVER WATERS WITH SEAS AROUND 10
FEET OVER SE GA WATERS TO 20 FEET OVER NE FL WATERS. SEAS UP TO 24
FEET AT CANAVERAL WEST BUOY BUT WIND DATA LOOKS BAD. DETERIORATING
CONDITIONS INTO MONDAY WITH VERY SLOW IMPROVEMENT AFTER.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 75 84 74 86 / 70 80 70 70
SSI 80 82 79 83 / 80 80 60 60
JAX 77 82 76 85 / 80 80 60 60
SGJ 81 83 80 85 / 90 80 40 50
GNV 77 84 75 84 / 99 90 70 60
OCF 77 83 75 83 / 99 90 60 50
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...TROPICAL STORM WARNING NE FL COAST.
INLAND TROPICAL STORM WIND WARNING INTERIOR NE FL.
FLOOD WATCH NE FL.
GA...TROPICAL STORM WARNING SE GA COAST.
WIND ADVISORY INTERIOR SE GA.
FLOOD WATCH SE GA.
&&Hazardous weather outlook, Sep 5, 11:00 AM EDT, 10 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1100 AM EDT SUN SEP 5 2004 GAZ132>136-149>152-162>164-060000- APPLING-ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COFFEE-ECHOLS- JEFF DAVIS-PIERCE-WARE-WAYNE- 1100 AM EDT SUN SEP 5 2004 THIS OUTLOOK IS FOR INLAND SOUTHEAST GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... ...TORNADO WATCH IN EFFECT UNTIL 2 PM FOR EXTREME SOUTH GEORGIA... ...WIND ADVISORY IN EFFECT FOR PORTIONS OF SOUTH GEORGIA... THE MAIN IMPACTS FROM FRANCES ACROSS SOUTHEAST GEORGIA ARE EXPECTED TO BE HEAVY RAINFALL AND ISOLATED TORNADOES. RAINFALL TOTALS OVER THE REMAINDER OF THE HOLIDAY WEEKEND DEPEND ON THE EXACT MOTION OF FRANCES...BUT AMOUNTS OF 2 TO 4 INCHES...WITH LOCALLY HIGHER AMOUNTS...ARE POSSIBLE. LANDFALLING TROPICAL SYSTEMS OFTEN PRODUCE ISOLATED TORNADOES NEAR AND TO THE RIGHT OF THE PATH OF MOTION. THE GREATEST CHANCE OF THIS WILL BE THIS AFTERNOON AND TONIGHT IN SOUTHEAST GEORGIA. NORTHEAST WINDS WILL INCREASE TO 20 TO 30 MPH WITH GUSTS TO 40 MPH ACROSS PORTIONS OF SOUTH GEORGIA. SEE THE LATEST WIND ADVISORY PRODUCT FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH AT LEAST EARLY TUESDAY IN RESPONSE TO FRANCES. RESIDENTS SHOULD CONTINUE TO MONITOR RIVER LEVELS THROUGH THE WEEK. RAINFALL WILL BECOME MORE SCATTERED BY MID-WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED IN THE TORNADO WATCH AND TROPICAL STORM WARNING AREAS. ADDITIONAL SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. CARROLL/ZIBURA
In the hours before
Local storm report, Sep 5, 7:44 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
744 PM EDT SUN SEP 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0735 PM TROPICAL STORM ORANGE PARK 30.17N 81.70W
09/05/2004 CLAY FL PUBLIC
OAK TREE UPROOTED ON A HOUSE ON HORTON DRIVE
&&
HESSLocal storm report, Sep 5, 7:50 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
750 PM EDT SUN SEP 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0745 PM TROPICAL STORM JACKSONVILLE HEIGHTS 30.25N 81.79W
09/05/2004 DUVAL FL PUBLIC
LARGE TREE LIMB THROUGH ROOF NEAR CALVIN AND ACOSTA
STREETS
&&
HESSLocal storm report, Sep 5, 8:12 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
812 PM EDT SUN SEP 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0800 PM TROPICAL STORM ORANGE PARK 30.17N 81.70W
09/05/2004 CLAY FL TRAINED SPOTTER
SHINGLES OFF OAK FOREST APARTMENTS AND A POLE THROUGH
SCREENED PORCH
&&
HESSLocal storm report, Sep 5, 8:26 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
826 PM EDT SUN SEP 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0815 PM FUNNEL CLOUD AMBROSE 31.59N 83.01W
09/05/2004 COFFEE GA PUBLIC
FUNNEL CLOUD REPORTED IN THE AMBROSE AREA
&&
HESSSpecial weather statement, Sep 5, 8:48 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 848 PM EDT SUN SEP 5 2004 FLZ024-GAZ165-166-060130- COASTAL CAMDEN GA-INLAND CAMDEN GA-NASSAU FL- 848 PM EDT SUN SEP 5 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NASSAU AND CAMDEN COUNTIES FOR STRONG RAINBAND WINDS UNTIL 930 PM EDT... AT 848 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG RAINBAND OVER SOUTHERN NASSAU COUNTY MOVING NORTH. THIS RAINBAND WILL AFFECT AREAS AROUND NASSAU VILLAGE-RATLIFF...AMELIA CITY...CALLAHAN...YULEE...ST. MARYS...KINGSLAND...KINGS FERRY AND HILLIARD THROUGH 930 PM EDT. SUSTAINED WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH CAN BE EXPECTED ALONG WITH POSSIBLE WIND DAMAGE. THE STRONGEST WINDS WILL BE ALONG AND NEAR THE WATERWAYS OF THE ST MARYS RIVER...CUMBERLAND SOUND...KINGS BAY...THE AMELIA RIVER AND THE CROOKED RIVER. PLEASE REPORT DAMAGE TO THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. SANDRIK
Local storm report, Sep 5, 8:54 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
854 PM EDT SUN SEP 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0815 PM TROPICAL STORM OCALA 29.19N 82.13W
09/05/2004 MARION FL EMERGENCY MNGR
LARGE TREES DOWN WITH ROOF AND SHED DAMAGE AT 5794 NW 1ST
STREET. DEBRIS IS SCATTERED ABOUT...WITH DAMAGE POSSIBLY
DUE TO A TORNADO.
&&
HESSThe office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 8:18 PM EDT | Tornado Warning | JAX | Atkinson | 42 min |
| Sep 5, 8:47 PM EDT | Tornado Warning | JAX | Bacon | 43 min |
| Sep 5, 9:14 PM EDT | Tornado Warning | JAX | Coffee | 31 min |
| Sep 5, 10:34 PM EDT | Tornado Warning | JAX | Glynn | 26 min |
| Sep 6, 4:45 AM EDT | Tornado Warning | JAX | Camden | 30 min |
| Sep 6, 10:02 AM EDT | Tornado Warning | JAX | Camden | 58 min |
| Sep 6, 10:17 AM EDT | Tornado Warning | JAX | Charlton | 43 min |
| Sep 6, 10:36 AM EDT | Tornado Warning | JAX | Camden | 39 min |
| Sep 6, 12:01 PM EDT | Tornado Warning | JAX | Brantley | 44 min |
| Sep 6, 1:18 PM EDT | Tornado Warning | JAX | Pierce | 57 min |
| Sep 6, 3:54 PM EDT | Tornado Warning | JAX | Wayne | 66 min |
Nearby
Tornado Warnings in Georgia, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.